Suspected HSV vs. demyelinating transverse myelitis in patient on TNF alpha inhibitor: a case report

Read full text
Authors: Sarah Mahfouz, Tania Loutfi, Wafaa Jreige, Hanna Mattar
Cited by: 1
References: 14

Abstract

Herpes reactivation is a rare complication in patients receiving immunosuppressive medications, particularly tumor necrosis factor (TNF) inhibitors, particularly when it manifests as myelitis. Meanwhile, a first episode of transverse myelitis is closely related to the early risk of developing a demyelinating disease such as multiple sclerosis (MS) and MS-like conditions. We report the case of a middle eastern man in his early 30s who was previously diagnosed with spondyloarthritis, currently treated with adalimumab, and who developed cervical myelitis, showing as a T2 hypersignal on magnetic resonance imaging (MRI) localized at the level of his C2 vertebra with a unilateral clinical presentation, concomitant with positive serology testing for herpes simplex virus (HSV), suggestive of a reactivation, in the absence of a feasible cerebrospinal fluid (CSF) analysis. Management was primarily through methylprednisolone pulse therapy and intravenous (IV) acyclovir, in addition to physical rehabilitation and the temporary discontinuation of adalimumab, yielding positive results and a full recovery at 6 months. This case highlights the importance of early detection and treatment of neuroimmune complications in patients receiving immunosuppressive therapy, using non-invasive and minimally invasive techniques. It also showcases the complexity of differentials for acute transverse myelitis when no sufficient evidence is available for a neuroinfectious or demyelinating disease diagnosis.

Fields of Study & Subjects

Multiple Sclerosis Research Studies Peripheral Neuropathies and Disorders Herpesvirus Infections and Treatments

Publication details

Journal / source
Frontiers in Medicine
Publisher
Frontiers Media SA
Volume
13
Pages
1787999–1787999
Publication date
8 May 2026
Language
EN